Annals of Applied Probability

Esscher transform and the duality principle for multidimensional semimartingales

Ernst Eberlein, Antonis Papapantoleon, and Albert N. Shiryaev

Full-text: Open access


The duality principle in option pricing aims at simplifying valuation problems that depend on several variables by associating them to the corresponding dual option pricing problem. Here, we analyze the duality principle for options that depend on several assets. The asset price processes are driven by general semimartingales, and the dual measures are constructed via an Esscher transformation. As an application, we can relate swap and quanto options to standard call and put options. Explicit calculations for jump models are also provided.

Article information

Ann. Appl. Probab., Volume 19, Number 5 (2009), 1944-1971.

First available in Project Euclid: 16 October 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 91B28 60G48: Generalizations of martingales

Duality principle options on several assets multidimensional semimartingales Esscher transform swap option quanto option


Eberlein, Ernst; Papapantoleon, Antonis; Shiryaev, Albert N. Esscher transform and the duality principle for multidimensional semimartingales. Ann. Appl. Probab. 19 (2009), no. 5, 1944--1971. doi:10.1214/09-AAP600.

Export citation


  • Barndorff-Nielsen, O. E. (1977). Exponentially decreasing distributions for the logarithm of particle size. Proc. Roy Soc. London Ser. A 353 401–419.
  • Eberlein, E. and Papapantoleon, A. (2005). Symmetries and pricing of exotic options in Lévy models. In Exotic Option Pricing and Advanced Lévy Models (A. Kyprianon, W. Schoutens and P. Wilmott, eds.) 99–128. Wiley, Chichester.
  • Eberlein, E., Papapantoleon, A. and Shiryaev, A. N. (2008). On the duality principle in option pricing: Semimartingale setting. Finance Stoch. 12 265–292.
  • Fajardo, J. and Mordecki, E. (2006). Pricing derivatives on two-dimensional Lévy processes. Int. J. Theor. Appl. Finance 9 185–197.
  • Geman, H., El Karoui, N. and Rochet, J.-C. (1995). Changes of numéraire, changes of probability measure and option pricing. J. Appl. Probab. 32 443–458.
  • Gerber, H. U. and Shiu, E. S. W. (1996). Martingale approach to pricing perpetual American options on two stocks. Math. Finance 6 303–322.
  • Jacod, J. (1979). Calcul Stochastique et Problèmes de Martingales. Lecture Notes in Math. 714. Springer, Berlin.
  • Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • Kallsen, J. and Shiryaev, A. N. (2001). Time change representation of stochastic integrals. Teor. Veroyatnost. i Primenen. 46 579–585.
  • Kallsen, J. and Shiryaev, A. N. (2002). The cumulant process and Esscher’s change of measure. Finance Stoch. 6 397–428.
  • Lillestøl, J. (2002). Some crude approximation, calibration and estimation procedures for NIG variates. Working paper.
  • Margrabe, W. (1978). The value of an option to exchange one asset for another. J. Finance 33 177–186.
  • Masuda, H. (2004). On multidimensional Ornstein–Uhlenbeck processes driven by a general Lévy process. Bernoulli 10 97–120.
  • Merton, R. C. (1976). Option pricing with discontinuous returns. Bell J. Financ. Econ. 3 145–166.
  • Molchanov, I. and Schmutz, M. (2008). Geometric extension of put-call symmetry in the multiasset setting. Preprint. Available at arXiv: 0806.4506.
  • Musiela, M. and Rutkowski, M. (2005). Martingale Methods in Financial Modelling, 2nd ed. Stochastic Modelling and Applied Probability 36. Springer, Berlin.
  • Papapantoleon, A. (2007). Applications of semimartingales and Lévy processes in finance: Duality and valuation. Ph.D. thesis, Univ. Freiburg.
  • Sato, K. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Univ. Press.
  • Schroder, M. (1999). Changes of numeraire for pricing futures, forwards and options. Rev. Financ. Stud. 12 1143–1163.
  • v. Hammerstein, E. A. (2004). Lévy–Khintchine representations of multivariate generalized hyperbolic distributions and some of their limiting cases. Preprint. Univ. Freiburg.